Alert archive / California / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 31, 2022, 5:19 PM PDT for Lassen County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 5:19 PM PDT (00:19 UTC)
- Expired
- Jul 31, 2022, 6:00 PM PDT
- In force
- 41 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Lassen County, CA
The radar
The Beale AFB radar (KBBX), 134 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 0.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
017 WUUS55 KREV 010019 SVRREV CAC035-010100- /O.NEW.KREV.SV.W.0002.220801T0019Z-220801T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Reno NV 519 PM PDT Sun Jul 31 2022 The National Weather Service in Reno has issued a * Severe Thunderstorm Warning for... West central Lassen County in northern California... * Until 600 PM PDT. * At 518 PM PDT, a severe thunderstorm was located near Aspen Grove Campground, or 10 miles southwest of Eagle Lake, moving west at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Aspen Grove Campground, Crater Lake Campground, Christie Campground, Merrill Campground and Eagle Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4060 12074 4045 12083 4047 12122 4075 12106 TIME...MOT...LOC 0018Z 105DEG 9KT 4054 12088 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:50 PM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 1:50 PM PDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Reno NV 150 PM PDT Sun Jul 31 2022 .SYNOPSIS... A more active pattern is on tap this week as monsoonal moisture streams into the region. Showers and thunderstorms will be capable of gusty outflow winds, lightning, heavy rain and even some blowing dust in western Nevada. Temperatures will cool a bit but it will certainly feel more humid. && .DISCUSSION... * CHANGES: Drying mid-late week is looking less likely. Shower and thunderstorm threat may persist, especially south of I-80. * THUNDERSTORMS: Showers and thunderstorms were developing over central and southern NV early this afternoon and will continue to move and develop northward into the Mono-Mineral-southeast Churchill County area. Given the position of the upper ridge (axis extending west into the northern Great Basin), storms will likely be mostly capped vicinity KLOL-KNFL with isolated- scattered storms forming on its periphery near the eastern Sierra as heating continues to destabilize things. The 12Z KREV RAOB showed the mid level cap eroding and a special 18Z sounding showed the cap completely gone. PWATs near 0.6" and continued surface heating should allow for storms to develop with more coverage than we saw Saturday and extending eastward into the Reno-Carson City area by this evening. The cloud cover was definitely slowing convective development early this afternoon but temperatures continued to slowly rise and latest convective models still showed development late afternoon and early evening. Coverage of storms, timing and persistence are all a bit problematic to ascertain, so best to monitor latest convective trends closely. Moisture continues to increase Mon- Tue with convective development just about anywhere, but favoring areas south of I-80. Temperatures will be a bit cooler, but it will feel humid! * STORM IMPACTS: Gusty outflow winds to 40+ mph, heavy rain, lightning and small hail are all possible with stronger cells. Burn scars will be susceptible to debris flows and there could even be some urban flooding in the Reno-Carson City area at some point IF a storm lingers in the wrong area. For western NV (Hwy 95 and points east) this afternoon, finer scale models continue to indicate strong southerly outflow winds developing off storms farther to the south. We have included a mention of blowing dust for the I-80, Hwy 50 and Hwy 95 corridors late afternoon and evening. * BALANCE OF WEEK: The upper low off the coast is not expected to eject with the remnants of now Hurricane Frank to get caught up in the flow and move northward, getting entrained into the upper low. PWATs will remain quite high - after starting out above one inch early this week, they ease back a bit to the 0.70-0.90" range mid to late week. The ECMWF ensembles are definitely wetter than 24 hours ago with cluster analysis indicating little overall change to the larger scale pattern. There may be some days that are more active than others depending on clouds and movement of finer scale forcing mechanisms. But overall, the message now is one of less drying and a continued threat of storms with similar wet characteristics. Hohmann && .AVIATION... * Thunderstorms developing over central/southern NV will expand northward into Mono-Mineral-southeast Churchill Counties this afternoon with isolated to scattered storms developing farther north along the eastern Sierra. Heavy rain, lightning and gusty outflow winds will most likely impact KMMH (80%) and KHTH (60%) with lower but still non-trivial chances at KTVL-KTRK- KRNO- KCXP- KMEV (30-50%). While the Basin and Range (KLOL-KNFL) will remain more stable, simulations indicated gusty southeast- southwest outflow winds working through this area late this afternoon and evening - in response to storms to the south. Blowing dust is at an increased potential for this area. * Showers and storms remain a threat through the week with latest model scenarios not drying things out as much as previously shown. Heavy rain, small hail, lightning and gusty outflow winds are possible with any strong storm. Hohmann && .FIRE WEATHER... * Monsoonal moisture will remain present over the Sierra and western NV this week which will bring the risk of thunderstorms and associated lightning and gusty outflow winds. While lightning fire starts are always possible in these active patterns, abundant moisture and increased RH levels will result in most storms being copious rain producers. We will be keeping a close eye on area burn scars as the risk of debris flow is definitely there! * For this afternoon, it will remain hotter and drier in the subcloud layer across the Basin and Range where current RH levels were in the single digits to low teens. The atmosphere remains stable here for storm development, but a number of high resolution models continue to show outflow from storms over southern/central NV pushing across this area later this afternoon and evening with gusts to 40 mph. So wind and low RH could result in a few hours of critical fire weather conditions along with some blowing dust along and east of the Hwy 95 corridor. Hohmann && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 8 PM PDT this evening NVZ004-005. CA...Heat Advisory until 8 PM PDT this evening CAZ070. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 31, 2:21 PM PDT, 2 hours 58 minutes before
Special Weather Statement National Weather Service RENO NV 221 PM PDT Sun Jul 31 2022 CAZ070>073-NVZ001>005-312330- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 221 PM PDT Sun Jul 31 2022 ...SHOWERS AND THUNDERSTORMS THIS AFTERNOON... Storms are developing as anticipated this afternoon in the Sierra, northeast California, and western Nevada mainly near and south of US-50. Storms will be capable of strong and gusty winds in excess of 40 mph, lightning, and heavy rainfall. Localized flash flooding cannot be ruled out, particularly near recent burn scars. Areas of western Nevada near and north of US-50 may see a stray storm, but the bigger threat will be gusty outflow winds bringing areas of blowing dust last this afternoon into the early evening. http://weather.gov/reno
Local storm report, Jul 31, 4:38 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
438 PM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 5 WNW SUSANVILLE 40.43N 120.75W
07/31/2022 M0.25 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED
HAIL AND VERY HEAVY RAINFALL.
0436 PM HAIL 6 WNW SUSANVILLE 40.45N 120.75W
07/31/2022 M0.50 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED MARBLE
SIZED HAIL AND VERY HEAVY RAINFALL.
&&
SMLocal storm report, Jul 31, 4:47 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 4 WNW SUSANVILLE 40.44N 120.72W
07/31/2022 E1.25 INCH LASSEN CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED HALF DOLLAR
SIZED HAIL AND VERY HEAVY RAINFALL.
&&
SMThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:01 PM PDT | Severe Thunderstorm Warning | REV | Lassen | 44 min |
Nearby
Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.